Concerned about the growing heroin and other opiate addiction epidemic, over 100 participants attended a meeting at Schreiber High School. Sponsored by Nassau County Legislator Delia DeRiggi-Whitton, presenters shared personal family stories of loss and addiction, discussed the warning signs of opiate use, explained the triggers of how abuse escalates from pills to heroin and reviewed other important information before conducting the Narcan training.
Users who become addicted to heroin often start with opiates in pill form. These highly addictive drugs are very hard to kick, even long-term. Once the brain receptors open to these drugs, they never close. So, it becomes a long-term, even lifelong, battle to resist going back to them, whether an oxycodone pill or heroin. It doesn’t take long before the pills aren’t strong enough to get the same high or they become harder to find. Heroin has become easy to buy and as cheap as $5 a hit.
Because heroin is stronger now than it was when popular in the 1960s and 70s, it can be snorted and even ingested to achieve the same high as injections once required. “A friend whose sons were honor students and Boy Scouts had to use Narcan to save one of her sons from dying of any overdose,” DeRiggi-Whitton said. “Six years after trying the drug for kicks, he is still fighting to stay sober. We must, as parents and as communities, do everything possible to combat this terrible epidemic.”
“Addiction to prescription opiates and heroin has reached epidemic proportions in the state of New York. It affects people and communities of all racial, ethnic and socioeconomic backgrounds,” Port Washington Police Department’s Administrator of Opiate Overdose Prevention Program Lieutenant Kevin McCarroll said. “All members of the public are encouraged to seek out this type of training and continue to educate themselves to become force multipliers in the fight to save lives from this terrible addiction.”
Nassau County Fire Marshal John Priest, who lost a son to a heroin overdose, reported that 390 people on Long Island died due to opioid overdose in 2014. Clearly, the best defense to addiction and overdose deaths is to never start using heroin or any other kind of opiate in the first place. But, Narcan training is critical to potentially save the life of a loved one or stranger who is, or appears to be, overdosing. Narcan is administered nasally, so it is easy to use and has no adverse effect on a person who is not overdosing from an opiate.
“We have been proactive in our approach to substance abuse through education,” Port Washington Public School District Athletic Director and Cochair of the Safety and Substance Abuse Task Force Stephanie Joannon said. “Heroin use is often the end of a cycle of substance abuse. Programs such as this one are invaluable in addressing a problem that often begins at a young age. Parents and communities need to become educated on warning signs to help stop this epidemic.”
Visit www.nassaucountyny.gov/overdose to learn about Narcan training sessions or overdose prevention.